Alert archive / Kansas / River Flood Warnings in 2022

River Flood Warning 9, NWS Topeka, KS

May 25, 2022Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at May 25, 2022, 9:11 PM CDT for Marshall County, Kansas. It took effect at May 25, 2022, 10:38 PM CDT. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
May 25, 2022, 9:11 PM CDT (02:11 UTC)
In effect from
May 25, 2022, 10:38 PM CDT
Expired
May 27, 2022, 7:19 PM CDT
In force
45 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Blue River at Blue Rapids (BLRK1).

Action stage
21 ft
Minor stage
26 ft
Moderate stage
52 ft
Major stage
68 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

227 
WGUS43 KTOP 260211
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
911 PM CDT Wed May 25 2022

...The National Weather Service in Topeka KS has issued a Flood 
Warning for the following rivers in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC117-270215-
/O.NEW.KTOP.FL.W.0009.220526T1136Z-220527T1800Z/
/BLRK1.1.ER.220526T1136Z.220526T1800Z.220527T0417Z.NO/
911 PM CDT Wed May 25 2022

...FLOOD WARNING IN EFFECT FROM THURSDAY MORNING TO EARLY FRIDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Big Blue River near Blue Rapids.

* WHEN...From Thursday morning to early Friday afternoon.

* IMPACTS...At 26.0 feet, Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

* ADDITIONAL DETAILS...
  - At 7:45 PM CDT Wednesday the stage was 19.5 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 27.0 feet early tomorrow
    afternoon. It will then fall below flood stage tomorrow
    night.
  - Flood stage is 26.0 feet.


&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659
      3968 9669


$$

Jones
7 follow-up statements
713 
WGUS83 KTOP 260338
FLSTOP

Flood Statement
National Weather Service Topeka KS
1038 PM CDT Wed May 25 2022

...The Flood Warning is extended for the following rivers in 
Kansas...

  Big Blue River near Blue Rapids affecting Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC117-270345-
/O.EXT.KTOP.FL.W.0009.220526T0338Z-220528T0824Z/
/BLRK1.1.ER.220526T0330Z.220526T1800Z.220527T2024Z.NO/
1038 PM CDT Wed May 25 2022

...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING TO EARLY SATURDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Blue River near Blue Rapids.

* WHEN...From this evening to early Saturday morning.

* IMPACTS...At 26.0 feet, Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

* ADDITIONAL DETAILS...
  - At 10:15 PM CDT Wednesday the stage was 25.8 feet.
  - Forecast...The river is expected to rise to a crest of 30.3
    feet early tomorrow afternoon. It will then fall below flood
    stage Friday night.
  - Flood stage is 26.0 feet.


&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659
      3968 9669


$$

Jones
002 
WGUS83 KTOP 260955
FLSTOP

Flood Statement
National Weather Service Topeka KS
455 AM CDT Thu May 26 2022

...The Flood Warning is extended for the following rivers in 
Kansas...

  Big Blue River near Blue Rapids affecting Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC117-270100-
/O.EXT.KTOP.FL.W.0009.000000T0000Z-220529T0000Z/
/BLRK1.1.ER.220526T0330Z.220526T1800Z.220528T1200Z.NO/
455 AM CDT Thu May 26 2022

...FLOOD WARNING NOW IN EFFECT UNTIL SATURDAY EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Blue River near Blue Rapids.

* WHEN...Until Saturday evening.

* IMPACTS...At 26.0 feet, Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

* ADDITIONAL DETAILS...
  - At 4:15 AM CDT Thursday the stage was 32.3 feet.
  - Forecast...The river is expected to rise to a crest of 34.6
    feet this afternoon. It will then fall below flood stage
    Saturday morning.
  - Flood stage is 26.0 feet.


&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659
      3968 9669


$$
525 
WGUS83 KTOP 261344
FLSTOP

Flood Statement
National Weather Service Topeka KS
844 AM CDT Thu May 26 2022

...The Flood Warning is extended for the following rivers in 
Kansas...

  Black Vermillion River near Frankfort affecting Marshall County.

...The Flood Warning continues for the following rivers in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC117-270400-
/O.EXT.KTOP.FL.W.0012.000000T0000Z-220527T0350Z/
/FKFK1.N.ER.220526T0923Z.220526T1330Z.220526T1550Z.NO/
844 AM CDT Thu May 26 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...

* WHAT...Minor flooding is occurring.

* WHERE...Black Vermillion River near Frankfort.

* WHEN...Until late this evening.

* IMPACTS...At 19.0 feet, Minor flooding of lowland areas occurs 
  along the river from Vermillion to the mouth of the Black 
  Vermillion River.

* ADDITIONAL DETAILS...
  - At 8:30 AM CDT Thursday the stage was 19.9 feet.
  - Forecast...The river is expected to fall below flood stage
    late this morning and continue falling to 3.4 feet Tuesday
    morning.
  - Flood stage is 19.0 feet.


&&

                      Fld   Obs             Forecasts                
Location              Stg   Stg   Day/Time  Thu   Fri   Fri          
                                            1pm   1am   1pm          
Black Vermillion River
Frankfort             19.0  19.9  Thu 8am   18.2  11.6  8.4          


&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657


$$

KSC117-270445-
/O.EXT.KTOP.FL.W.0009.000000T0000Z-220528T0138Z/
/BLRK1.1.ER.220526T0330Z.220526T1315Z.220527T1338Z.NO/
844 AM CDT Thu May 26 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Blue River near Blue Rapids.

* WHEN...Until tomorrow evening.

* IMPACTS...At 26.0 feet, Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

* ADDITIONAL DETAILS...
  - At 8:15 AM CDT Thursday the stage was 33.2 feet.
  - Forecast...The river is expected to fall below flood stage
    tomorrow morning and continue falling to 17.3 feet Tuesday
    morning.
  - Flood stage is 26.0 feet.


&&

                Fld   Obs             Forecasts                
Location        Stg   Stg   Day/Time  Thu   Fri   Fri          
                                      1pm   1am   1pm          
Big Blue River
Blue Rapids     26.0  33.2  Thu 8am   32.7  28.0  25.2         


&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659
      3968 9669


$$

Reese
346 
WGUS83 KTOP 270109
FLSTOP

Flood Statement
National Weather Service Topeka KS
809 PM CDT Thu May 26 2022

...The Flood Warning is extended for the following rivers in 
Kansas...

  Big Blue River near Blue Rapids affecting Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC117-271615-
/O.EXT.KTOP.FL.W.0009.000000T0000Z-220528T0700Z/
/BLRK1.1.ER.220526T0330Z.220526T1730Z.220527T1900Z.NO/
809 PM CDT Thu May 26 2022

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY SATURDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Blue River near Blue Rapids.

* WHEN...Until early Saturday morning.

* IMPACTS...At 26.0 feet, Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

* ADDITIONAL DETAILS...
  - At 7:15 PM CDT Thursday the stage was 31.9 feet.
  - Forecast...The river is expected to fall below flood stage
    early tomorrow afternoon and continue falling to 17.0 feet
    Tuesday evening.
  - Flood stage is 26.0 feet.


&&

                Fld   Obs             Forecasts                
Location        Stg   Stg   Day/Time  Fri   Fri   Sat          
                                      1am   1pm   1am          
Big Blue River
Blue Rapids     26.0  31.9  Thu 7pm   30.0  26.1  24.8         


&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659
      3968 9669


$$

Jones
747 
WGUS83 KTOP 270443
FLSTOP

Flood Statement
National Weather Service Topeka KS
1143 PM CDT Thu May 26 2022

...The Flood Warning continues for the following rivers in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC117-271945-
/O.CON.KTOP.FL.W.0009.000000T0000Z-220528T0700Z/
/BLRK1.1.ER.220526T0330Z.220526T1730Z.220527T1900Z.NO/
1143 PM CDT Thu May 26 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY SATURDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Blue River near Blue Rapids.

* WHEN...Until early Saturday morning.

* IMPACTS...At 26.0 feet, Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

* ADDITIONAL DETAILS...
  - At 11:15 PM CDT Thursday the stage was 30.4 feet.
  - Forecast...The river is expected to fall below flood stage
    early tomorrow afternoon and continue falling to 17.0 feet
    Tuesday evening.
  - Flood stage is 26.0 feet.


&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659
      3968 9669


$$

Baerg
295 
WGUS83 KTOP 271412
FLSTOP

Flood Statement
National Weather Service Topeka KS
912 AM CDT Fri May 27 2022

...The Flood Warning continues for the following rivers in Kansas...

  Neosho River Near Neosho Rapids affecting Lyon County.

  Cottonwood River near Emporia affecting Lyon County.

  Big Blue River near Blue Rapids affecting Marshall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC111-280515-
/O.CON.KTOP.FL.W.0015.000000T0000Z-220529T0000Z/
/NEOK1.1.ER.220527T1330Z.220527T1800Z.220528T0600Z.NO/
912 AM CDT Fri May 27 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River Near Neosho Rapids.

* WHEN...Until tomorrow evening.

* IMPACTS...At 22.0 feet, Low lying areas along the river flood.
  At 23.0 feet, Water overtops Road 145 on the west side of the 
  bridge over the Neosho River.

* ADDITIONAL DETAILS...
  - At 11:30 PM CDT Thursday the stage was 21.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 22.6 feet this afternoon. It will
    then fall below flood stage just after midnight tonight.
  - Flood stage is 22.0 feet.


&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588


$$

KSC111-280515-
/O.CON.KTOP.FL.W.0014.000000T0000Z-220529T2136Z/
/EMPK1.1.ER.220527T0315Z.220527T1800Z.220529T0336Z.NO/
912 AM CDT Fri May 27 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL SUNDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Cottonwood River near Emporia.

* WHEN...Until Sunday afternoon.

* IMPACTS...At 20.0 feet, South bank of the Cottonwood River 1 mile 
  south of Emporia floods.

* ADDITIONAL DETAILS...
  - At 11:30 PM CDT Thursday the stage was 20.2 feet.
  - Forecast...The river is expected to rise to a crest of 20.9
    feet this afternoon. It will then fall below flood stage late
    tomorrow evening.
  - Flood stage is 20.0 feet.


&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613
      3838 9635


$$

KSC117-280515-
/O.CON.KTOP.FL.W.0009.000000T0000Z-220528T0700Z/
/BLRK1.1.ER.220526T0330Z.220526T1730Z.220527T1900Z.NO/
912 AM CDT Fri May 27 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL JUST AFTER MIDNIGHT 
TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Blue River near Blue Rapids.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 26.0 feet, Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

* ADDITIONAL DETAILS...
  - At 11:15 PM CDT Thursday the stage was 30.4 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 17.0 feet Tuesday
    evening.
  - Flood stage is 26.0 feet.


&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659
      3968 9669


$$
845 
WGUS83 KTOP 280019
FLSTOP

Flood Statement
National Weather Service Topeka KS
719 PM CDT Fri May 27 2022

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Big Blue River near Blue Rapids affecting Marshall County.

.The river level has dropped below flood stage and the river level 
will continue to fall.

KSC117-280130-
/O.CAN.KTOP.FL.W.0009.000000T0000Z-220528T0019Z/
/BLRK1.1.ER.220526T0330Z.220526T1730Z.220527T1921Z.NO/
719 PM CDT Fri May 27 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Blue River near Blue Rapids.

* ADDITIONAL DETAILS...
  - At 6:15 PM CDT Friday the stage was 25.4 feet.
  - Forecast...The river is expected to fall to 16.2 feet by
    early Wednesday afternoon.


&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659
      3968 9669


$$

Jones

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 25, 6:48 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 25, 6:48 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
648 PM CDT Wed May 25 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 224 PM CDT Wed May 25 2022

Another day of widespread though not intense precipitation today with
the upper low still centered in central Oklahoma and minor waves
rotating around. Some minor rises in rivers have occurred but well
below concerning levels as of 18Z. Temps again are rather cool for
late May and Concordia's record cool maximum of 56 degrees is in
jeopardy (set in 1893).

There is good model agreement in a shift in the widespread activity
late this afternoon and tonight, with some drying at mid-levels
moving in from the southeast and stronger deformation bringing
heavier rains to the western counties and scattered to isolated
showers to the east. Amounts around an inch remain on track for
north-central Kansas this evening but should again be rather
steady and are not likely to bring anything more than isolated
flooding for the most flood-prone locations. Northern branch
upper waves in south-central Canada and the Pacific Northwest
should usher the nearby low east into Missouri early Thursday
morning with precipitation waning in coverage and intensity late
tonight into midday Thursday. Clearing behind the wave spreads
east through the afternoon and winds back off in the evening, so
depending on the details of these features, a fairly good
radiation fog setup could occur Thursday night into early Friday
morning.

Broad upper ridging remains on track to overspread the Plains Friday
and Saturday with a western trough/eastern ridge pattern setting up
for the early week periods. Mid-level warm-air advection and some
moisture under lapse rates nearing 9 C/km bring a minor concern
for brief high-based convection late Friday night into early
Saturday, but precip chances remain rather low. Otherwise the
holiday weekend is dry with warming temps and southerly breezes
bringing dewpoints back into the lower to middle 60s, with
afternoon temps supporting heat indices in the lower 90s Sunday
and Memorial Day. The pattern may break down enough for a front to
enter the area late Tuesday into Wednesday, though the blocky
pattern does not give high confidence in this happening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed May 25 2022

Marginal VFR conditions trend toward IFR over the next few hours.
Not thinking LIFR conditions will be prolonged but cigs could dip
into LIFR for a period of time into the 06Z time frame. With a
stronger wind in place over western areas enough mixing may
prevent prolonged LIFR conditions so maintained IFR at this time.
Much of the precipitation likely to remain around the KMHK
terminal with perhaps a brief shower into the morning as the
storm system finally starts to advance to the east and gradually
exits the area through the morning into the afternoon hours.
Expect all terminals will see improving conditions by the last 6-9
hrs of the forecast period with some breaks in the sky coverage
taking place into the afternoon hours especially near the KMHK
terminal.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...65
AVIATION...Drake
Hazardous weather outlook, May 25, 2:32 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
232 PM CDT Wed May 25 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-261945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
232 PM CDT Wed May 25 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 25, 7:00 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       MARYSVILLE              39.84N 96.65W
05/25/2022  M2.70 INCH       MARSHALL           KS   EMERGENCY MNGR

&&

AJ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:53 PM CDTRiver Flood WarningTOPRiley4 hr
May 25, 11:46 PM CDTRiver Flood WarningTOPWashington8 hr
May 26, 4:56 AM CDTRiver Flood WarningTOPMarshall9 hr
May 26, 6:16 AM CDTRiver Flood WarningTOPClay22 hr
May 26, 8:38 AM CDTRiver Flood WarningTOPLyon65 hr
May 26, 8:38 AM CDTRiver Flood WarningTOPLyon35 hr

Nearby

River Flood Warnings in Kansas, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.